Utah, 2005

Damaging Winds in Utah, July 2, 2005

July 2, 2005 · NWS SLC · 5 events in 2 counties and zones

creating optimal conditions for microbursts. Numerous reports of severe gusts resulted.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Thunderstorms developed with very dry air near the surface...creating optimal conditions for microbursts. Numerous reports of severe gusts resulted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 2, 2:24 PM MST, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 2, 2:24 PM MST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
324 PM MDT SAT JUL 2 2005

.SYNOPSIS...A WEAK AND DRY COLD FRONT WILL CONTINUE TO MOVE ACROSS
NORTHERN UTAH TONIGHT. THE FRONT WILL STALL ACROSS THE SOUTHERN HALF
OF UTAH ON SUNDAY. WEAK RIDGING WILL BE IN PLACE FOR NEXT WEEK BUT A
WEAK TROUGH OF LOW PRESSURE WILL MOVE OVER THE AREA MIDWEEK.

&&

.DISCUSSION...CONVECTIVE STORMS CONTINUE ACROSS THE WEST DESERTS
AS VORT MAX OVER NORTHERN NEVADA MOVES EAST AND MAINLY DRY COLD
FRONT MOVES SOUTH. LOOKING AT THE RADAR...THE FRONTS PUSH WAS SLOWED
SOME AS IT RAN INTO AN OUTFLOW BOUNDARY ON THE GREAT SALT LAKE...BUT
IT LOOKS TO BE NEAR A WENDOVER TO COALVILLE LINE. UPPER-LEVEL
SUPPORT MAY CONTINUE CONVECTIVE SHOWERS...AHEAD OF THE FRONTAL
BOUNDARY ESPECIALLY. HOWEVER...THE POTENTIAL FOR DRY MICROBURSTS IS
DIMINISHING. RADAR INDICATES THAT STORMS ARE NOT AS STRONG BUT RADAR
IS FILLING IN SOMEWHAT OVER SOUTHERN TOOELE...JUAB...AND NORTHERN
MILLARD COUNTY. THIS PROBABLY DUE TO THE VORT MAX OVER NORTHERN
NEVADA PROVIDING THE LIFTING MECHANISM. FRONTAL BOUNDARY SHOULD
CONTINUE TO PUSH SOUTH INTO SOUTHERN UTAH BY TOMORROW MORNING AND
SHOULD BEGIN TO SLOW FURTHER...STALLING OUT OVER EXTREME SOUTHERN
UTAH. CONVECTION SHOULD FOCUS ALONG AND NEAR THE BOUNDARY ON SUNDAY
AND MONDAY AS THE BOUNDARY WILL MEANDER BACK AND FORTH ACROSS THE
STATE. VORT MAXES WILL CONTINUE TO STREAM ACROSS THE AREA AS
SHORTWAVE TROUGHS IN THE UPPER-LEVEL FLOW PATTERN MOVES OVER THE
AREA. THIS WILL GIVE AREAS OUTSIDE OF THE INFLUENCE OF THE
BOUNDARY POPS.

RIDGE OF HIGH PRESSURE WILL ATTEMPT TO REBUILD MONDAY BUT AN
APPROACHING TROUGH OF LOW PRESSURE MAY HINDER ITS DEVELOPMENT.
TROUGH MOVEMENT AND TIMING IS STILL HARD TO TRACK BUT IT APPEARS TO
BE ON WEDNESDAY. HIGH PRESSURE RIDGE LOOKS TO BUILD IN OVER THE
LATTER PART OF NEXT WEEK AND THE WEEKEND. RIDGE POSITION MAY HELP
MONSOON MOISTURE RETURN.

NO UPDATES PLANNED AT THIS TIME.

&&

.FIRE WEATHER...RED FLAG WARNINGS WILL LIKELY BE ALLOWED EXPIRE AS
CONDITIONS ARE BEGINNING TO MODERATE. FIRE WEATHER CONDITIONS WILL
IMPROVE SLIGHTLY ON SUNDAY...BUT COULD DIMINISH AHEAD OF A MIDWEEK
TROUGH

&&

.AVIATION...NORTHERLY SURFACE WINDS ARE GRADUALLY BECOMING MORE
PRONOUNCED AS SURFACE FRONT MOVES SOUTH OF THE SLC AIRPORT.
MICROBURST OUTFLOWS ARE NO LONGER FORECAST TO BE AN ISSUE AT
SLC...HOWEVER CONVECTIVE OUTFLOWS ARE EXPECTED TO EFFECT SOUTHERN
SALT LAKE AND UTAH COUNTIES THROUGH 1030 PM. WINDS WILL SHIFT BACK
TO SOUTHERLY AFTER MIDNIGHT.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING SWRN UT TO 10 PM MDT FOR LOW RH AND
      GUSTY WINDS. FWX ZONES 435-439-440.
     RED FLAG WARNING VALLEYS OF CENTRAL UTAH THROUGH 10 PM MDT FOR
      DRY LIGHTNING AND ASSOCIATED MICROBURST WINDS. FWX ZONES
      420-424-431>434.
WY...NONE.

&&

HALL/STRUTHWOLF
Hazardous weather outlook, Jul 2, 12:45 PM MST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
145 PM MDT SAT JUL 2 2005

UTZ016-017-019-020-031300-
CENTRAL AND SOUTHWEST MOUNTAINS-SOUTH CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-
145 PM MDT SAT JUL 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF UTAH.

.DAY ONE...TODAY

LOW RELATIVE HUMIDITIES WILL COMBINE WITH INCREASED AFTERNOON WINDS
TO CREATE HAZARDOUS FIRE WEATHER CONDITIONS OVER PORTIONS OF
SOUTHWEST UTAH THIS AFTERNOON AND THIS EVENING. A RED FLAG WARNING
HAS BEEN ISSUED FOR WILDLAND FIREFIGHTERS. SEE SLCRFWSLC FOR
ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ003>005-008-010-012>015-031300-
CASTLE COUNTRY-GREAT SALT LAKE DESERT AND MOUNTAINS-
SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-
SOUTHERN WASATCH FRONT-WASATCH MOUNTAINS SOUTH OF I-80-
WASATCH PLATEAU/BOOK CLIFFS-WEST CENTRAL UTAH-
145 PM MDT SAT JUL 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL UTAH.

.DAY ONE...TODAY

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON FROM THE DUGWAY AND DEEP CREEK AREAS EAST ACROSS THE WEST
DESERTS AND CENTRAL MOUNTAINS OF UTAH AND OVER CASTLE COUNTRY AND SAN
RAFAEL SWELL. THESE THUNDERSTORMS ARE EXPECTED TO PRODUCT STRONG
GUSTY WINDS AND LITTLE OR NO RAIN. THIS WILL CREATE HAZARDOUS FIRE
WEATHER CONDITIONS...MAINLY FOR ELEVATIONS BELOW 6500 FEET WHERE
FUELS ARE CRITICALLY DRY. A RED FLAG WARNING FOR DRY LIGHTNING AND
ERRATIC THUNDERSTORM WINDS HAS BEEN ISSUED FOR LATE THIS AFTERNOON
AND THIS EVENING. SEE SLCRFWSLC FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Salt Lake City radar (KMTX), 114 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tooele

When
July 2, 3:30 PM MST
Where
Tooele County, 13 mi WNW of Dugway
Measured
63 kt (72 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.317, -112.983

Dry Microburst

Thunderstorm Wind, Tooele

When
July 2, 3:45 PM MST
Where
Tooele County, 25 mi SSW of Clive
Measured
61 kt (70 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.350, -113.267

Dry Microburst

Thunderstorm Wind, Tooele

When
July 2, 4:15 PM MST
Where
Tooele County, 10 mi W of Knolls
Measured
63 kt (72 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.717, -113.467

Dry Microburst

Thunderstorm Wind, Tooele

When
July 2, 5:15 PM MST
Where
Tooele County, 15 mi SW of Dugway
Measured
66 kt (76 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.100, -112.950

Dry Microburst...Callao sensor

Thunderstorm Wind, Summit

When
July 2, 5:30 PM MST
Where
Summit County, 3 mi SSE of Park City
Measured
58 kt (67 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.617, -111.467

Dry Microburst

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2005Every state in 2005This day in weather historyWarnings in Utah, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468634, 5468635, 5468636, 5468637, 5468638.